Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 15, NWS La Crosse, WI

May 29, 2020Jackson County, Wisconsin

NWS La Crosse, WI issued this river flood warning at May 29, 2020, 12:51 AM CDT for Jackson County, Wisconsin. It took effect at May 29, 2020, 3:24 AM CDT. It was in force for 112 min.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 12:51 AM CDT (05:51 UTC)
In effect from
May 29, 2020, 3:24 AM CDT
Expired
May 29, 2020, 5:16 AM CDT
In force
112 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Black River Falls (BRFW3). The gauge peaked at 46.72 ft at May 29, 2020, 1:00 AM CDT.

actionminormoderate40455005/2905/30
Action stage
43 ft
Minor stage
47 ft
Moderate stage
51 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

842 
WGUS43 KARX 290551
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1251 AM CDT Fri May 29 2020

.Recent heavy rainfall will cause some flooding along the Black 
River this morning.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-291750-
/O.NEW.KARX.FL.W.0015.200529T0824Z-200530T0900Z/
/BRFW3.1.ER.200529T0824Z.200529T1200Z.200529T1500Z.NO/
1251 AM CDT Fri May 29 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River at Black River Falls.
* until late morning.
* At 11:00 PM Thursday the stage was 46.5 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this morning and continue 
  to rise to near 47.3 feet by mid morning. The river will 
  fall below flood stage by later this morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$
1 follow-up statement
294 
WGUS83 KARX 291017
FLSARX


Flood Statement
National Weather Service La Crosse WI
516 AM CDT Fri May 29 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-291046-
/O.CAN.KARX.FL.W.0015.000000T0000Z-200530T0900Z/
/BRFW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
516 AM CDT Fri May 29 2020

The Flood Warning is cancelled for
  The Black River at Black River Falls.
* At  4:00 AM Friday the stage was 46.4 feet.
* Flood stage is 47.0 feet.
* Forecast...The river crested below flood stage at 46.7 feet. The 
  river will continue to fall to 44.2 feet by Saturday morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 28, 10:20 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 28, 10:20 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1020 PM CDT Thu May 28 2020

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu May 28 2020

Pretty busy stretch of weather the past 24 hours, but a welcome
reprieve is coming - both from the weather and also from the recent
stretch of humidity if you're not a fan of such things. Broad upper
low continues to spin over the Lower Mississippi River Valley at
this hour, with a stronger northern stream working dropping into
western Ontario. That setup drove quite the strong low/mid level
frontogenetic response overnight, with widespread showers and storms
developing, some of which produced heavy rains of 2-4 inches and
some mainly minor flooding. Thankfully that setup is dwindling as of
early afternoon, with a nearly stationary frontal boundary over
southwest Wisconsin and the residual mid level forcing feeling the
influence of the northern stream wave and on the move, helping
displace the focus for additional precipitation to the south and
east through early evening while also waning in coverage.

What follows will be a pretty dramatic change, as much cooler air
aloft filters into the region into Friday, complete with 850mb
temperatures dipping as low as 2-3C per current trends. That's more
typical of October and a quick check upstream confirms such
thinking, with temperatures only in the 40s and 50s as of 18Z across
the Northern Plains, tucked beneath a thickening axis of diurnally
enhanced cumulus. That same idea should play out there to wrap up
the work week, with the core of coolest air aloft arriving during
"peak heating" Friday, with steep lapse rates and plenty of moisture
at the top of the inversion favoring scattered to overcast diurnal
cumulus, and temperatures struggling through the 60s. Refreshing!

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu May 28 2020

Northwest flow aloft and surface high pressure persist through the
weekend, keeping cool, dry air over our region. 850 mb temperatures
will hover around 3C (-1 to -2 NAEFS standard anomalies), which
should translate to highs in the 60s and 70s. In addition, dewpoints
will be much lower than recently, bringing a stark change from the
recent humidity. Lows at night are expected to be in the 40s for
many, with even some 30s possible Saturday night in the typical cold
spots of central Wisconsin as high pressure moves directly overhead.

Large upper level ridge nudges closer to our area for early next
week, with southerly return flow at the surface ushering in warmth
and humidity once again. Shower and thunderstorm chances will
increase as well, as several pieces of shortwave energy round the
ridge into our area. 850 mb temps soar to around +20C by Tuesday
evening (+1 to +2 NAEFS standard anomalies), resulting in highs well
into the 80s Tuesday and Wednesday. Once potential caveat to this
heat is the potential for clouds and thunderstorms each day, which
may keep highs lower. Details become murky by the end of the week,
with disagreement on whether we finally dry out again or continue
the active weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1020 PM CDT Thu May 28 2020

Cigs: skc/scattered high/mid level clouds for the overnight hours.
Lower cigs will return by late Fri morning though as cloud shield
currently over the dakotas/southern Canada drops southeast. Some
diurnal elements with this mass, but bufkit soundings and rh fields
point to ample saturation, accompanied by favorable low level lapse
rates. Will keep VFR for now, but see some potential for cigs around
2.5 kft. Expect some scattering of the deck Fri evening, but another
quick round of bkn cigs could return overnight.

WX/vsby: with winds generally above 6 kts and drier sfc dewpoints
filtering in, don't think fog will be a concern for the TAF
locations. Will monitor.

Winds: northwest through the period, picking up with a few higher
gusts on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lee
AVIATION...Rieck
Hazardous weather outlook, May 28, 2:55 PM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
255 PM CDT Thu May 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
255 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

However, rises on rivers are likely through the coming weekend, with
some minor flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return later Monday and continue through
midweek.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.